For 24/7 Treatment Help Call:
Don't Wait. Get Help Now
All calls 100% confidential and free

What Drugs Cause Dilated Pupils?

Published on January 19, 2021
what drugs cause dilated pupils?

Understanding the ins-and-outs of substance abuse can be a full-time job. There are new illicit drugs on the market every day, new treatment methods, and new drug-related side effects discovered by medical professionals and scientists alike. 

Pupil dilation is one of the biggest giveaways that an individual may be struggling with drug use. However, this unique side effect is often triggered by very specific drugs. 

Here is an exploration of not only what causes pupil dilation, but what substances actually trigger this unique side effect. 

What Causes Dilated Pupils?

Research has shown that everything from our internal emotional states to drug abuse can cause your pupil size to change and affect your overall eye health, including your retina. 

Main factors cause pupils to dilate, including:

  • prescription medications
  • commonly misused drugs
  • brain injury or eye injury
  • health conditions such as mydriasis and congenital aniridia
  • mental and emotional states 

It’s also important to note that pupil dilation is an involuntary response on behalf of the nervous system. This means that the body cannot control this response, it simply happens. 

Drugs That Cause Pupils To Dilate

There are two categories to keep in mind when it comes to pupil dilation: prescription drugs and other misused drugs. A lot of over-the-counter prescriptions interfere with your brain’s neurotransmitters and can cause the muscles in the eye to expand or shrink. 

Prescription drugs that cause pupil dilation include: 

Commonly misused drugs that cause pupil dilation include:

All forms of hallucinogens such as LSD and mescaline can cause severe pupil dilation. In stark contrast, there are some drugs that can actually cause your pupils to shrink. Opioids such as fentanyl, heroin, and oxycodone can cause your pupils to become significantly smaller in size. 

It’s encouraged that you consult with an ophthalmologist if your pupils appear dilated or even bloodshot. They will typically shine a bright light directly onto your eye, and if your pupil does not change in size, it is likely that something is wrong. 

Your doctor will then provide you with the appropriate medication, oftentimes prescribing eye drops. 

When To Seek Help & Support 

If you suspect that a loved one may be struggling with substance use disorder due to suspicious side effects, seek out the support and resources. If they are experiencing dilated pupils or increased heart rate or blood pressure, they may be in need of medical emergency assistance. 

Additionally, if you experience any serious side effects when taking a certain prescription drug, do not hesitate to contact your doctor for support. 

To learn more about the comprehensive treatment options available for substance use disorder treatment, please contact an Ark Behavioral Health specialist today.

Written by Ark Behavioral Health Editorial Team
This page does not provide medical advice.
Questions About Treatment?

100% confidential. We respect your privacy.